Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 162, NWS State College, PA

November 15, 20204 counties in Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Nov 15, 2020, 4:55 PM EST for 4 counties in Pennsylvania. It was in force for 80 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 15, 2020, 4:55 PM EST (21:55 UTC)
Expired
Nov 15, 2020, 6:15 PM EST
In force
80 min
Issued by
NWS State College, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Adams County, PA, Cumberland County, PA, Franklin County, PA, York County, PA

The radar

The State College radar (KCCX), 112 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 15, 4:59 PM ESTTSTM WND DMG2 Ene Mont Alto, PATREE DOWN AT ROCKY MOUNTAIN RD S NEAR SOUTH MOUNTAIN.
Nov 15, 5:02 PM ESTTSTM WND DMG3 Ese Shippensburg, PAROOF OFF MOBILE HOME AT 102 NEIL RD IN SHIPPENSBURG.
Nov 15, 5:15 PM ESTTSTM WND DMG5 W Mount Holly Spring, PATREES DOWN ALONG MONT SERA RD AND W YELLOWBREECHES RD SOUTHWEST OF CARLISLE.
Nov 15, 5:58 PM ESTTSTM WND DMG1 Wnw York Haven, PAWIRES DOWN AT INTERSECTION OF YORK HAVEN RD AND CLY RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 9.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2020-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2020-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
843 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
356 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WUUS51 KCTP 152155
SVRCTP
PAC001-041-055-133-152315-
/O.NEW.KCTP.SV.W.0162.201115T2155Z-201115T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
455 PM EST Sun Nov 15 2020

The National Weather Service in State College PA has issued a

* Severe Thunderstorm Warning for...
  Adams County in south central Pennsylvania...
  Western York County in south central Pennsylvania...
  Southeastern Franklin County in south central Pennsylvania...
  Cumberland County in south central Pennsylvania...

* Until 615 PM EST.

* At 454 PM EST, severe thunderstorms were located along a line
  extending from near Bloserville to near Shippensburg to near
  Fountainhead-Orchard Hills, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees, roofs, and siding.

* Locations impacted include...
  Harrisburg, Chambersburg, Carlisle, Lower Allen, Hanover,
  Weigelstown, Waynesboro, Mechanicsburg, Camp Hill, Gettysburg, New
  Cumberland, Parkville, Enola, Shippensburg, Lemoyne, Greencastle,
  Hampton, Guilford, Shiloh and Plainfield.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 207 to 245.
 Interstate 81 from mile markers 0 to 65.
 Interstate 83 from mile markers 25 to 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3972 7781 4025 7748 4031 7736 4026 7742
      4026 7740 4029 7733 4028 7733 4031 7700
      4033 7691 4029 7692 4026 7690 4020 7682
      4018 7676 4013 7674 4010 7670 3972 7697
TIME...MOT...LOC 2154Z 239DEG 44KT 4023 7741 3998 7746 3972 7773 

HAIL...<.75IN
WIND...60MPH
 
$$

Colbert
1 follow-up statement
255 
WWUS51 KCTP 152227
SVSCTP

Severe Weather Statement
National Weather Service State College PA
527 PM EST Sun Nov 15 2020

PAC055-152237-
/O.CAN.KCTP.SV.W.0162.000000T0000Z-201115T2315Z/
Franklin PA-
527 PM EST Sun Nov 15 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN COUNTY
IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Wind Advisory remains in effect until 10 PM EST for wind gusts of 
50 to 55 mph. 

LAT...LON 3998 7746 4002 7751 4012 7756 4025 7748
      4031 7737 4026 7742 4027 7738 4029 7733
      4027 7731 4033 7691 4029 7692 4026 7690
      4020 7682 4018 7676 4013 7674 4010 7670
      3972 7697 3972 7746
TIME...MOT...LOC 2227Z 252DEG 42KT 4030 7695 4005 7700 3979 7727 

$$

PAC001-041-133-152315-
/O.CON.KCTP.SV.W.0162.000000T0000Z-201115T2315Z/
Adams PA-York PA-Cumberland PA-
527 PM EST Sun Nov 15 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EST
FOR ADAMS...WESTERN YORK AND CUMBERLAND COUNTIES...

At 527 PM EST, severe thunderstorms were located along a line
extending from Enola to near Dillsburg to near Gettysburg, moving
east at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees, roofs, and siding.

Locations impacted include...
Harrisburg, Carlisle, Lower Allen, Hanover, Weigelstown,
Mechanicsburg, Camp Hill, Gettysburg, New Cumberland, Parkville,
Enola, Shippensburg, Lemoyne, Hampton, Shiloh, Plainfield, Schlusser,
Littlestown, Carroll Valley and Valley Green.

This includes the following Interstates...
 The Pennsylvania Turnpike from mile markers 207 to 245.
 Interstate 81 from mile markers 26 to 65.
 Interstate 83 from mile markers 25 to 42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3998 7746 4002 7751 4012 7756 4025 7748
      4031 7737 4026 7742 4027 7738 4029 7733
      4027 7731 4033 7691 4029 7692 4026 7690
      4020 7682 4018 7676 4013 7674 4010 7670
      3972 7697 3972 7746
TIME...MOT...LOC 2227Z 252DEG 42KT 4030 7695 4005 7700 3979 7727 

HAIL...<.75IN
WIND...60MPH
 
$$

Colbert

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 4:53 PM EST, 2 minutes earlier.

Area forecast discussion, Nov 15, 4:53 PM EST, 2 minutes before
Area Forecast Discussion
National Weather Service State College PA
453 PM EST Sun Nov 15 2020

.SYNOPSIS...
Windswept rain showers will continue today with an increasing
potential for strong to locally damaging winds associated with
a sharp cold frontal passage. A stretch of gusty winds will
continue through early week with temperatures trending below
average. Lake effect snow accumulation remains probable in the
northwest PA snowbelts and parts of the western Alleghenies
Monday night through Tuesday. The early to midweek cool down
will be short-lived as temperatures rebound quickly and trend
warmer to above average by the end of next week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Severe Tstm Watch #510 has been cancelled. Low-topped SQ line
produced several wind damage reports across the western
Alleghenies. Focus shifting to second line becoming more
organized over the eastern 1/2 of the CWA.

Post-frontal gust to 50kts at KJST 28050/2116.

Previous...

Risk happens slowly, then all at once.

Low-topped squall line heading for NW PA has produced numerous
measured severe wind gusts of 60-75+ mph across northern/central
OH over the past couple of hours. Current expectations are for
this line to continue moving rapidly east-northeastward across
northeastern OH into northwestern PA through the rest of the
afternoon. Severe Thunderstorm Watch #510 has been issued for
the NW Alleghenies through 600 PM EST.

We are monitoring the potential for another low-topped SQ line
capable of producing strong to locally damaging winds this
evening across the eastern 1/2 of the CWA. There may be a bit
more instability available into southeast PA, but the best
kinematic forcing is over NW PA.

Forecast soundings and upstream obs suggest advisory level
gusts are likely to occur on a larger scale behind sharp cold
frontal passage, owing to steep lapse rates and strong post-
frontal pressure rises. We expanded the wind advisory east of
the Alleghenies and pushed out the endtime to 03 UTC Mon.

Key takeaway: windswept rain through this evening with max gusts
up to 50 mph (locally higher within low-topped squall line).

Temperatures will head lower tonight but gusty winds should keep
minT above guidance. Rain/snow showers are possible across the
far NW snowbelt late tonight into early Monday. Unfavorable
/SWLY/ low level trajectories and marginal sfc temps should
limit snow accumulation.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH 6 PM MONDAY/...
Brisk and colder on Monday with gusty west winds 30+mph. Max
temps (mid 30s to around 50F) will be near to several degrees
below average with the largest departures from normal across the
NW Alleghenies.

&&

.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
An upper-level trough with a few embedded short-waves will
swing through the northeast CONUS. A northwest flow of
seasonably chilly air should support a period of lake effect
snow showers across the northwest mountains/Laurel Highlands
Tuesday into Tuesday night. A deep well-mixed layer and cloud
temps in the -12 to -18C range through a several kft depth of
the upper cloud layer will support good dendritic growth and
decent snowfall rates of 1/2 to 1 inch per hour in the expected
multiple snowbands.

NBM guidance seemed too low with lake effect potential Tuesday
and Tuesday night so leaned more toward the superblend with the
Sunday morning update. A few inches of accumulation are possible
over the northwest zones with 1 to 2 inches over the Laurels. A
coating to an inch will be possible elsewhere over the Allegheny
Plateau. Areas farther south and east may see flurries, but no
accumulation is expected due to ground temperatures just above
freezing.

A few flurries may linger over the northwest Wednesday,
otherwise looking at a dry and chilly day. Latest ECENS and GEFS
support fair and progressively milder weather the second half
of the week, as upper trough lifts out and ridging builds over
the eastern CONUS. Ensemble plumes indicate well above normal
temperatures are likely by late in the week, as surface high
slips off the Mid Atlantic coast and southwesterly return flow
develops.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
Several bands of showers moving across the region as of 330 PM.

Made some adjustments to the TAFS to cover these. Western
band had damaging winds across the area, but that band has
weaken. Main wind issue will be with the cold front just west
of the office here, and also behind the cold front for several
hours.

Earlier discussion below.

Windswept rain showers will move quickly across the airspace
this afternoon and evening, and may be accompanied by locally
strong sfc wind gusts 40+kt. Flight cats will be variable with
brief vis restrictions in heavier downpours and fluctuations in
cigs from VFR to IFR. A sharp cold front will sweep through the
airspace with winds shifting to 240-270 degrees and post-
frontal gusts of 40+kt still possible through the evening.

A gusty westerly flow will maintain low cigs across the wrn 1/3
of the airspace into Monday. Conditions will trend VFR to the
east of the Alleghenies.

Outlook...

Mon...MVFR cigs wrn 1/3. Gusty winds 25-30kt from 270 degrees
subsiding late.

Tue...MVFR cigs and IFR vis psbl over the wrn highlands in
scattered snow showers. Gusty winds 25-30kts from 280-310
degrees.

Wed...Low cigs psbl early wrn 1/3. Bcmg VFR with winds
subsiding.

Thu...VFR/no sig wx. Gusty winds psbl from 240 degrees.

Fri...VFR/no sig wx.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 10 PM EST this evening for PAZ004>006-
010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066.

&&

SYNOPSIS...Steinbugl
NEAR TERM...Steinbugl
SHORT TERM...Steinbugl
LONG TERM...Fitzgerald/Travis
AVIATION...Steinbugl/Martin
Hazardous weather outlook, Nov 15, 4:39 PM EST, 16 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
439 PM EST Sun Nov 15 2020

PAZ012-018-019-025>028-034>036-041-042-045-046-049>053-056>059-
063>066-162145-
Northern Clinton-Northern Centre-Southern Centre-Blair-Huntingdon-
Mifflin-Juniata-Bedford-Fulton-Franklin-Northern Lycoming-Sullivan-
Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
439 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

Locally strong to damaging winds are possible within heavy showers
and late this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty west to northwest winds of 30 to 40 are possible Monday and
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010-011-017-024-033-037-162145-
Warren-McKean-Potter-Elk-Cameron-Clearfield-Cambria-Somerset-Tioga-
439 PM EST Sun Nov 15 2020

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Gusty west to northwest winds of 30 to 40 are possible Monday and
Tuesday.

Lake effect snow accumulation is probable late Monday night through
early Wednesday. The combination of accumulating snow and gusty
winds may result in travel disruptions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Nov 15, 3:58 PM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
358 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     KANE                    41.66N 78.81W
11/15/2020                   MCKEAN             PA   911 CALL CENTER

            METAL BUILDING ON WIRES IN KANE BOROUGH.

&&

JRB
Local storm report, Nov 15, 4:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
410 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     3 NNW GRAMPIAN          41.01N 78.64W
11/15/2020                   CLEARFIELD         PA   911 CALL CENTER

            TREES DOWN ALONG CHESTNUT GROVE HWY.

&&
Local storm report, Nov 15, 4:14 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
414 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     1 NE HYDE               41.02N 78.46W
11/15/2020                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN ON JADE RD.

&&
Local storm report, Nov 15, 4:20 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
420 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     5 NNE PHILIPSBURG       40.96N 78.18W
11/15/2020                   CLEARFIELD         PA   911 CALL CENTER

            TREE DOWN ON HARDSCRABBLE RD.

&&
Local storm report, Nov 15, 4:24 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
424 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     2 WSW SOMERSET          40.00N 79.12W
11/15/2020                   SOMERSET           PA   911 CALL CENTER

            MULTIPLE REPORTS OF TREES AND WIRES DOWN IN
            THE VICINITY OF SOMERSET, INCLUDING AT THE
            900 BLOCK NEW CENTERVILLE RD AND ON WATSON
            AVENUE.

&&
Local storm report, Nov 15, 4:42 PM EST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
442 PM EST SUN NOV 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     2 NNE OSTERBURG         40.20N 78.52W
11/15/2020                   BEDFORD            PA   911 CALL CENTER

            WIRES DOWN AT TENNESSEE LN AND SARAH FURNACE
            RD.

&&

JRB

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 2:49 PM ESTSevere Thunderstorm WarningCTPWarren59 min
Nov 15, 3:30 PM ESTSevere Thunderstorm WarningCTPClearfield, Elk, McKean63 min
Nov 15, 3:46 PM ESTSevere Thunderstorm WarningCTPCambria, Somerset48 min
Nov 15, 4:23 PM ESTSevere Thunderstorm WarningCTPBedford34 min
Nov 15, 5:51 PM ESTSevere Thunderstorm WarningCTPDauphin, Lancaster, Lebanon, York84 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.